Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

A Class of Exact Solutions for Population Balances with Arbitrary Internal Coordinates
Authors

Tony Saad
Organization: University of Utah, Salt Lake City
Department: Institute for Clean and Secure Energy. Department of Chemical Engineering
Alex W. Abboud
Organization: University of Utah, Salt Lake City
Department: Institute for Clean and Secure Energy. Department of Chemical Engineering
Sean T. Smith
Organization: University of Utah, Salt Lake City
Department: Institute for Clean and Secure Energy. Department of Chemical Engineering
Terry A. Ring
Organization: University of Utah, Salt Lake City
Department: Institute for Clean and Secure Energy. Department of Chemical Engineering
Journal / Anthology

American Institute of Chemical Engineers Journal
Year: 2015
Volume: 61
Issue: 5
Page range: 1691-1698
Description

We develop a novel transformation that maps the linear, non-homogeneous, multidimensional population balance equation (PBE) into an advection equation that is readily solved using the method of characteristics. The PBEs targeted by this transformation exclude aggregation and breakage. In addition, internal coordinates are assumed to grow independently of each other. The ensuing general formulation is then used to recover closed-form analytical solutions for problems with monosurface and bulk-diffusion growth-rates as well as Gaussian-type nucleation. For completeness, we derive the multidimensional Greenís functions for our approach. This is followed by a brief discussion on how the proposed framework may be used for code-verification of moment methods such as the quadrature method of moments (QMOM) and the direct quadrature method of moments (DQMOM). Finally, a sample Mathematica code is provided to derive analytical solutions for the single-internal-coordinate case given user-specified growth, birth, and death rates.
Subject

*Science > Physics > Fluid Mechanics